Flash Flood, Penobscot
- When
- July 21, 7:30 AM EST to 2:00 PM EST
- Where
- Penobscot County, Prentiss
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Moisture being drawn north from Tropical Storm Beryl contributed to a narrow swath of very heavy rain from east-central Penobscot county to northwest Washington county. persisted from the early morning hours through the morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Moisture being drawn north from Tropical Storm Beryl contributed to a narrow swath of very heavy rain from east-central Penobscot county to northwest Washington county. A small area of very heavy rain embedded in a large area of generally light to moderate rain...persisted from the early morning hours through the morning. The narrow swath of heavy rain extended from near Prentiss in Penobscot county to near Danforth in Washington county. 3.00 to 5.00 inches of rain were common in this swath...with an isolated report in excess of 8.00 inches at Prentiss. The swath of heavy rain was focused along Route 169 where flash flooding was reported at Cleaves Brook...Prescott Brook and Hot Brook. Portions of Route 169 between Springfield and Danforth were damaged due to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 21, 3:21 AM EST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
421 AM EDT FRI JUL 21 2006
.SYNOPSIS...THE REMNANTS OF TROPICAL STORM BERYL WILL MOVE EAST OF
THE REGION TODAY...WHILE BECOMING EXTRATROPICAL. AT THE SAME
TIME...A COLD FRONT WILL BE CROSSING MAINE. SHOWERS AND
THUNDERSTORMS ARE LIKELY TODAY INTO EARLY TONIGHT...WITH A CHANCE
OF SHOWERS LATER TONIGHT. THE FRONT WILL SLOW NEAR THE COAST
TONIGHT AND SATURDAY. AN UPPER LEVEL DISTURBANCE WILL THEN LIFT
ACROSS THE REGION SATURDAY BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&
.SHORT TERM /TODAY THROUGH SATURDAY/...
THE REMNANTS OF TROPICAL STORM BERYL WILL TRACK EAST OF THE REGION
TODAY WHILE MOVING TOWARD NOVA SCOTIA AND BECOMING EXTRATROPICAL.
AT THE SAME TIME...A COLD FRONT WILL BE MOVING ACROSS THE STATE.
THE COLD FRONT...IN COMBINATION WITH MOISTURE LIFTING ACROSS THE
REGION FROM THE REMNANTS OF TROPICAL STORM BERYL...WILL PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. EXTENSIVE CLOUD
COVER SHOULD LIMIT HEATING AND DESTABILIZATION. HOWEVER...THERE IS
STILL A CHANCE A FEW THUNDERSTORMS COULD CONTAIN STRONG GUSTY
WINDS...HAIL AND HEAVY RAIN. THE CHANCES FOR STRONGER THUNDERSTORMS
WILL BE ENHANCED IN ANY AREAS WHERE BREAKS IN THE CLOUD COVER
ALLOW EXTRA HEATING. HIGH TEMPERATURES TODAY WILL RANGE FROM THE
LOW 70S NORTHWEST...WITH MID 70S ACROSS MUCH OF THE REST OF THE
REGION AND AROUND 70 NEAR THE COAST WHERE FOG WILL BE MORE
PERSISTENT AND EXTENSIVE.
THE MOVEMENT OF THE FRONT WILL SLOW NEAR THE COAST TONIGHT. ACROSS
NORTHERN/CENTRAL AREAS...LIKELY SHOWERS/THUNDERSTORMS IN THE
EVENING WILL TAPER TO A CHANCE OF SHOWERS OVERNIGHT. ACROSS
DOWNEAST AREAS...NEARER THE SLOWING FRONT...SHOWERS/THUNDERSTORMS
WILL BE LIKELY IN THE EVENING WITH SHOWERS LIKELY OVERNIGHT. LOW
TEMPERATURES TONIGHT WILL GENERALLY RANGE FROM THE UPPER 50S TO
AROUND 60 ACROSS THE REGION.
THE FRONT WILL REMAIN NEAR THE COAST SATURDAY...WHILE AN UPPER
LEVEL DISTURBANCE LIFTS ACROSS THE STATE. THE PROXIMITY OF THE
FRONT AND TRACK OF THE UPPER LEVEL DISTURBANCE WILL BRING A CHANCE
OF SHOWERS SATURDAY...ALONG WITH THE RISK OF AN AFTERNOON THUNDERSTORM.
HIGH TEMPERATURES SATURDAY WILL BE IN THE UPPER 70S ACROSS MOST OF
THE FORECAST AREA...WITH MID 70S ALONG THE DOWNEAST COAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MODELS COMING TOGETHER WITH LOW PRESSURE MOVING ALONG FRONTAL
BOUNDARY OVER NEW ENGLAND ON SUNDAY. GFS IS A GOOD COMPROMISE
BETWEEN THE SLOWER NAM AND THE FASTER GEM. LOW WILL APPROACH FROM
THE SOUTHWEST WITH SHOWERS SPREADING FROM SOUTHWEST SECTIONS TO
NORTHERN SECTIONS DURING THE DAY ON SUNDAY. IF GFS TRACK IS RIGHT
THE LOW WILL MOVE ACROSS COASTAL MAINE AND EXIT INTO NEW BRUNSWICK
BY SUNDAY EVENING. WILL FOLLOW GUIDANCE AND RAISE POPS TO LIKELY
ACROSS THE REGION SUNDAY AND CONTINUE LIKELY POPS OVER NORTHERN
SECTIONS SUNDAY NIGHT WITH EXITING LOW. WEAK HIGH PRESSURE BUILDS
ACROSS NEW ENGLAND ON MONDAY WITH NEXT SYSTEM APPROACHING THE AREA
EARLY TUESDAY.
&&
.AVIATION...
EXPECT VARIABLE CEILING/VISIBILITY CONDITIONS ACROSS THE REGION
TODAY. ACROSS DOWNEAST AREAS IFR TO VLIFR CONDITIONS THIS MORNING
WILL IMPROVE TO VFR/MVFR CONDITIONS THIS AFTERNOON. ACROSS
NORTHERN AREAS...MVFR TO LIFR CONDITIONS THIS MORNING WILL YIELD
TO MVFR/VFR CONDITIONS THIS AFTERNOON. CEILINGS/VISIBILITIES COULD
BE LOCALLY LOWER IN ANY THUNDERSTORMS. A FEW THUNDERSTORMS COULD
CONTAIN STRONG GUSTY WINDS...HAIL AND HEAVY RAIN. VFR CONDITIONS
ARE EXPECTED ACROSS NORTHERN AREAS LATER TONIGHT...WITH MVFR/IFR
CONDITIONS DOWNEAST.
&&
.MARINE...
SHORT TERM: SMALL CRAFT ADVISORY LEVEL SEAS...MAINLY IN S/SE SWELL
FROM THE REMNANTS OF TROPICAL STORM BERYL...WILL OCCUR TODAY
THROUGH SATURDAY MORNING. WINDS WILL REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS TODAY THROUGH SATURDAY. VISIBILITIES WILL BE
REDUCED IN SHOWERS/THUNDERSTORMS AND FOG TODAY THROUGH SATURDAY.
LONG TERM: WINDS INCREASE IN ADVANCE OF LOW PRESSURE ON SUNDAY
WITH SEAS POSSIBLY CLIMBING ABOVE SCA CRITERIA. FEEL WNAWAVE SEAS
A LITTLE HIGH CONSIDERING SHORT DURATION OF SOUTHERLY FLOW SO
WHEN BELOW GUIDANCE A FOOT OR TWO.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 8 AM
FRIDAY TO 8 AM SATURDAY.
&&
SHORT TERM/MARINE...NORCROSS
LONG TERM/MARINE...FOSTER
AVIATION...WEITLICHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 446 AM EDT FRI JUL 21 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-221115- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 446 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT CROSSING THE REGION TODAY WILL PRODUCE SHOWERS AND THUNDERSTORMS. THERE IS A CHANCE THAT A FEW OF THE THUNDERSTORMS COULD CONTAIN STRONG GUSTY WINDS...HAIL AND HEAVY RAIN. ANY LINGERING THUNDERSTORMS WILL END EARLY TONIGHT...THOUGH SHOWER CHANCES WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS...HAIL OR HEAVY RAIN TODAY. NORCROSS
The Caribou radar (KCBW), 97 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526919, 5526920.